Alert archive / Virginia / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 346, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 22, 2011, 3:55 PM EDT for Washington County, Virginia. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2011, 3:55 PM EDT (19:55 UTC)
- Expired
- Jul 22, 2011, 4:30 PM EDT
- In force
- 35 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
County Washington County, VA
The radar
The Roanoke radar (KFCX), 137 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 4:05 PM EDT | TSTM WND DMG | Glade Spring, VA | SEVERAL TREES DOWN NEAR GLADE SPRINGS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.9 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2055 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 1141 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
986
WUUS54 KMRX 221955
SVRMRX
VAC191-222030-
/O.NEW.KMRX.SV.W.0346.110722T1955Z-110722T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
355 PM EDT FRI JUL 22 2011
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WASHINGTON COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 430 PM EDT
* AT 351 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
SOUTHWEST OF CHILHOWIE...AND MOVING NORTHEAST AT 5 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
LINDELL AND GLADE SPRING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3662 8181 3683 8197 3692 8182 3679 8169
3668 8163 3667 8163
TIME...MOT...LOC 1955Z 206DEG 6KT 3674 8176
$$1 follow-up statement
601
WWUS54 KMRX 222010
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
410 PM EDT FRI JUL 22 2011
VAC191-222030-
/O.CON.KMRX.SV.W.0346.000000T0000Z-110722T2030Z/
WASHINGTON VA-
410 PM EDT FRI JUL 22 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR WASHINGTON COUNTY...
AT 408 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR GLADE SPRING...OR 6 MILES WEST OF CHILHOWIE...MOVING
NORTH AT 5 MPH.
LOCATIONS IN THE WARNING INCLUDE...
GLADE SPRING AND LINDELL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3662 8181 3683 8197 3692 8182 3679 8169
3668 8163 3667 8163
TIME...MOT...LOC 2010Z 181DEG 6KT 3677 8178
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:30 PM EDT, 1 hour 25 minutes earlier.
Area forecast discussion, Jul 22, 2:30 PM EDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 230 PM EDT FRI JUL 22 2011 .SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...CURRENT SURFACE ANALYSIS SHOWS A STAGNANT PATTERN LINGERING OVER THE EASTERN HALF OF THE NATION...WITH A QUASI-STATIONARY FRONTAL BOUNDARY OVER THE MID WEST AND A LEE TROUGH EXTENDING ALONG THE EASTERN FOOTHILLS OF THE SOUTHERN APPALACHIANS. THE REMNANTS OF A MESOSCALE CONVECTIVELY- INDUCED VORTEX LINGER OVER SOUTHEAST KY...WHICH SHOULD CONTINUE TO TRIGGER SCATTERED CONVECTION TONIGHT...MAINLY OVER SOUTHWEST VA AND NORTHEAST TN. PRECIPITABLE WATER VALUES CONTINUE TO BE HIGH (~2 INCHES) THROUGH SUNDAY NIGHT...SO LOCALLY HEAVY RAINFALL APPEARS TO BE A THREAT WITH ANY SLOW-MOVING CONVECTION DURING THE PERIOD. A WEAK COLD FRONT IS PROGGED TO SLOWLY APPROACH THE FORECAST AREA ON SUNDAY...AS THE UPPER-LEVEL FLOW BECOMES NORTHWESTERLY. THIS UPPER- LEVEL FLOW SHOULD RESULT IN MORE INSTABILITY OVER THE FORECAST AREA BY SUNDAY AFTERNOON...RESULTING IN A LITTLE BETTER COVERAGE OF CONVECTION INTO SUNDAY NIGHT. AS FOR TEMPS...WILL GENERALLY TREND TOWARDS A PERSISTENCE FORECAST THROUGH SUNDAY NIGHT...SINCE THE AIR MASS WILL REMAIN VIRTUALLY UNCHANGED FOR A WHILE. .LONG TERM (MONDAY THROUGH FRIDAY)...WEAK FRONTAL BOUNDARY WILL SETTLE INTO THE REGION ON MONDAY...PROVIDING OUR BEST CHANCE OF SHOWERS AND THUNDERSTORMS DURING THE EXTENDED. ISOLATED CONVECTION MAY LINGER INTO TUESDAY WITH THE BOUNDARY SAGGING SOUTH OF THE MRX AREA. AN UPPER RIDGE BUILDS BACK IN FOR THE REST OF THE PERIOD FOR GENERALLY DRY AND CONTINUED HOT CONDITIONS WEDNESDAY THROUGH FRIDAY. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 74 94 74 93 74 / 20 30 30 40 40 KNOXVILLE AIRPORT, TN 74 93 74 92 74 / 20 30 30 40 40 OAK RIDGE, TN 73 93 73 92 73 / 20 30 30 40 40 TRI CITIES AIRPORT, TN 71 91 71 90 71 / 30 30 30 40 40 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && DMG/MJB
Hazardous weather outlook, Jul 22, 3:30 AM EDT, 12 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 330 AM EDT FRI JUL 22 2011 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-230730- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 330 AM EDT FRI JUL 22 2011 /230 AM CDT FRI JUL 22 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE AREA THIS AFTERNOON AND EVENING. SLOW-MOVING STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL...LEADING TO SOME MINOR FLOODING. BESIDES THE STORMS...HOT AND MUGGY CONDITIONS WILL PREVAIL WITH AFTERNOON HEAT INDEX VALUES BETWEEN 100 AND 105 DEGREES ACROSS THE TENNESSEE VALLEY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY TEMPERATURES WILL CLIMB INTO THE 90S IN MANY VALLEY LOCATIONS FRIDAY THROUGH THE WEEKEND. THESE TEMPERATURES WILL COMBINE WITH HIGH HUMIDITY VALUES TO PRODUCE HEAT INDEX VALUES BETWEEN 100 AND 105 DEGREES FOR A FEW HOURS EACH AFTERNOON. SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE SOUTHERN APPALACHIAN REGION EACH DAY THROUGH THE WEEKEND...WITH A WEAK COLD FRONT APPROACHING THE AREA EARLY NEXT WEEK...LEADING TO A BETTER COVERAGE OF THUNDERSTORMS. A FEW STRONG TO SEVERE STORMS COULD OCCUR EACH DAY THROUGH EARLY NEXT WEEK...WITH THE MAIN THREATS BEING DAMAGING WINDS AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE ISOLATED NATURE OF THE EXPECTED SEVERE THREAT.
In the hours before
Special weather statement, Jul 22, 2:46 PM EDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 246 PM EDT FRI JUL 22 2011 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-230900- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-SULLIVAN- JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-NORTHWEST COCKE- COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-SOUTHEAST GREENE- WASHINGTON TN-UNICOI-NORTHWEST CARTER-SOUTHEAST CARTER-ROANE- LOUDON-KNOX-JEFFERSON-NW BLOUNT-BLOUNT SMOKY MOUNTAINS-NORTH SEVIER- SEVIER SMOKY MOUNTAINS-SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN- NORTHWEST MONROE-SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK- EAST POLK-LEE-WISE-SCOTT-RUSSELL-WASHINGTON- 245 PM EDT (145 PM CDT) FRI JUL 22 2011 ...VERY HOT AND HUMID CONDITIONS THROUGH THE WEEKEND... A STAGNANT PATTERN WILL LINGER OVER THE TENNESSEE RIVER VALLEY THROUGH THE WEEKEND...WITH TEMPERATURES CLIMBING INTO THE 90S EACH AFTERNOON IN THE LOWER ELEVATIONS. THESE TEMPERATURES WILL COMBINE WITH HIGH HUMIDITY VALUES TO PRODUCE HEAT INDICES BETWEEN 100 AND 105 DEGREES FOR A FEW HOURS DURING THE AFTERNOON. IN ADDITION...LOW TEMPERATURES AT NIGHT WILL ONLY FALL INTO THE LOWER AND MID 70S OVER THE CENTRAL AND SOUTHERN AREAS OF THE GREAT TENNESSEE VALLEY. THUS...THERE WILL NOT BE MUCH RELIEF FROM THE HEAT. TO PREVENT HEAT RELATED ILLNESSES...AVOID PROLONGED WORK IN THE SUN OR IN POORLY VENTILATED AREAS...DRINK PLENTY OF WATER...AND SPEND AS MUCH TIME AS POSSIBLE IN AN AIR CONDITIONED ENVIRONMENT. AVOID WORKING OR EXERCISING OUTDOORS DURING THE PEAK HEATING TIMES OF THE DAY. EACH YEAR...A NUMBER OF FATALITIES OCCUR NATIONWIDE DUE TO CHILDREN ACCIDENTALLY BEING LEFT IN VEHICLES DURING HOT OR EVEN WARM WEATHER. NEVER LEAVE CHILDREN OR PETS UNATTENDED IN A VEHICLE...NOT EVEN FOR A MINUTE. REMEMBER...BEAT THE HEAT...CHECK THE BACKSEAT. DMG
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 2:45 PM EDT | Severe Thunderstorm Warning | MRX | Washington | 45 min |
| Jul 22, 4:09 PM EDT | Severe Thunderstorm Warning | MRX | Russell, Washington | 36 min |
| Jul 22, 4:26 PM EDT | Areal Flood Advisory | MRX | Russell, Washington | 2 hr |
| Jul 22, 4:34 PM EDT | Severe Thunderstorm Warning | MRX | Washington, City of Bristol | 41 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.